Texas, 2015

Flash Flood in Texas, May 21, 2015

May 21, 2015 · NWS LCH · 1 event in 1 county or zone

Heavy rain in Beaumont area flooded streets and threatened homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain in Beaumont area flooded streets and threatened homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 21, 11:41 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 21, 11:41 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1241 PM CDT THU MAY 21 2015

.DISCUSSION...
FOR THE 20/18Z TAF ISSUANCE.

&&

.AVIATION...
LINE OF TSRA EXTENDING FROM AEX TO DRI TO NORTH OF BPT WILL
CONTINUE TO MOVE TO THE SE THROUGH 21Z THIS AFTERNOON. RADAR
INDICATES TSRA BEGINNING TO DEVELOP OUT AHEAD OF THE LINE. VCTS
WILL BE POSSIBLE AT ALL SITES EXCEPT AEX THROUGH 21Z WITH TEMPO
MVFR VSBY AND CEILINGS ALONG WITH GUSTS UP TO 30KT POSSIBLE AS THE
LINE OF TSRA MOVES SE. BEHIND THE LINE OF TSRA...WINDS SHIFT TO
THE NORTH AND MVFR CEILINGS WITH VCSH THROUGH 06Z WILL DEVELOP
AND PERSIST THROUGH THE OVERNIGHT PERIOD. AFTER 13Z TOMORROW WINDS
WILL SHIFT TO THE EAST AND MVFR CONDITIONS CEILINGS WILL BEGIN TO
IMPROVE.

&&

.PREV DISCUSSION... /ISSUED 1044 AM CDT THU MAY 21 2015/

DISCUSSION...
WX MAP SHOWS COMBINATION COLD FRONT/OUTFLOW BOUNDARY NOW ENTERING
INLAND SE TX...WITH N WINDS NOTED AT JAS...AQV...AEX...ESF. HARD
TO DISTINGUISH BETWEEN FRONT AND OUTFLOW BOUNDARY...AS PERSISTENT
AREA OF TSRA ALONG AND NORTH OF THE BOUNDARY HAS GENERATED A COOL
POOL TO HELP PUSH THE BOUNDARY SOUTHWARD. HOWEVER...THERE IS
SIGNIFICANTLY COOLER AIR ACROSS NE TX IN THE 50S/60S.

FOR OUR REGION...THIS BOUNDARY WILL CONTINUE SOUTHWARD
TODAY...AND WILL BE THE FOCUS OF ADDITIONAL SHRA/TSRA DEVELOPMENT
ACROSS SE TX/S LA THIS AFTERNOON. THUS...ONGOING FORECAST OF
50-60% LOOKS GOOD. BEST CHANCES OF SHRA/TSRA DIMINISH THIS EVENING
TO 20-30% ALONG THE FRONT...WHICH IS EXPECTED TO BE NEARING THE
COAST.

DML

AVIATION...26
Hazardous weather outlook, May 21, 5:21 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 AM CDT THU MAY 21 2015

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221130-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
621 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
TODAY AS A COLD FRONT SAGS SOUTH INTO THE REGION. THE PROBABILITY
OF SEVERE THUNDERSTORMS IS VERY LOW. AN ISOLATED STRONG
THUNDERSTORM OR TWO IS POSSIBLE...WITH WIND GUSTS THE PRIMARY
HAZARD. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE GIVEN THE
HIGH ATMOSPHERIC MOISTURE CONTENT AND SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
FRIDAY AND SATURDAY AS THE FRONT RETREATS BACK TO THE NORTH. NO
SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN SUNDAY
INTO EARLY NEXT WEEK AS AN UPPER LEVEL TROUGH APPROACHES FROM THE
WEST. AT THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS VERY
LOW.

SOUTH WINDS ARE FORECAST TO INCREASE SUNDAY AS THE PRESSURE
GRADIENT TIGHTENS ACROSS THE REGION. A WIND ADVISORY MAY BE
REQUIRED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GMZ430-432-435-450-452-455-470-472-475-221130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
621 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE INTO THE GULF WATERS
TONIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS. THE
PROBABILITY OF SEVERE THUNDERSTORMS IS VERY LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE POSSIBLE FRIDAY AND SATURDAY. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AGAIN SUNDAY INTO EARLY NEXT WEEK AS
AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. AT THIS TIME...THE
PROBABILITY OF SEVERE WEATHER IS VERY LOW.

SOUTH WINDS ARE FORECAST TO INCREASE SATURDAY NIGHT AND SUNDAY AS
THE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION. A SMALL CRAFT
ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

13

In the hours before

Special weather statement, May 21, 11:40 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1240 PM CDT THU MAY 21 2015

TXZ201-215-216-211845-
ORANGE TX-JEFFERSON TX-HARDIN TX-
1240 PM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ORANGE...JEFFERSON
AND SOUTHEASTERN HARDIN COUNTIES UNTIL 145 PM CDT...

AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHINA...OR NEAR NOME...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...LUMBERTON...SOUR LAKE...NOME...
CENTRAL GARDENS...HAMSHIRE...BEVIL OAKS...CHINA...LA BELLE...PORT
ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT...FANNETT AND WINNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3030 9418 2988 9393 2973 9433 2981 9436
      2989 9436 2989 9439 3005 9445 3011 9444
      3011 9447 3014 9448
TIME...MOT...LOC 1739Z 250DEG 16KT 3008 9437

RUA
Special weather statement, May 21, 12:26 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
126 PM CDT THU MAY 21 2015

LAZ041-042-073-074-211930-
EAST CAMERON LA-CALCASIEU LA-WEST CAMERON LA-JEFFERSON DAVIS LA-
126 PM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALCASIEU...NORTH
CENTRAL CAMERON AND SOUTHWESTERN JEFFERSON DAVIS PARISHES UNTIL 230
PM CDT...

AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARLYSS...OR NEAR LAKE CHARLES REGIONAL AIRPORT...MOVING EAST AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. AT 118 PM CDT...THE LAKE CHARLES REGIONAL AIRPORT
RECORDED A THUNDERSTORM WIND GUST TO 41 MPH.

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES...SULPHUR...WESTLAKE...IOWA...LAKE CHARLES REGIONAL
AIRPORT...HAYES...HOLMWOOD...CARLYSS...LEBLEU SETTLEMENT AND BELL
CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3004 9328 3005 9329 3005 9333 3004 9333
      3004 9346 3028 9343 3028 9293 3003 9291
TIME...MOT...LOC 1823Z 271DEG 13KT 3015 9331

RUA
Special weather statement, May 21, 12:49 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
149 PM CDT THU MAY 21 2015

LAZ041-073-TXZ215-216-211945-
CALCASIEU LA-WEST CAMERON LA-ORANGE TX-JEFFERSON TX-
149 PM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALCASIEU AND
NORTHERN CAMERON PARISHES...ORANGE AND NORTHEASTERN JEFFERSON
COUNTIES UNTIL 245 PM CDT...

AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VIDOR...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...ORANGE...NEDERLAND...VIDOR...BRIDGE CITY...
WEST ORANGE...CENTRAL GARDENS...MAURICEVILLE...ROSE CITY...PINE
FOREST...FOREST HEIGHTS AND ORANGEFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3024 9384 3025 9371 3028 9371 3029 9364
      3005 9354 2996 9404 3019 9408
TIME...MOT...LOC 1848Z 250DEG 21KT 3009 9397

RUA

The radar

The Lake Charles radar (KLCH), 88 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 21, 1:23 PM CST to 3:23 PM CST
Where
Jefferson County, 2.03 mi S of Amelia to 1.85 mi WSW of Amelia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
30.041, -94.129

Slow moving thunderstorms produced heavy rain across Beaumont for a few hours. This combined with already full ditches and wet ground produced street flooding on multiple roadways. Flood waters also approached some homes along Euclid Street, and cars were stalled in under passes near Lamar University.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573609.